- Mercy Nurse
- Symptom Navigator
- Levitt Medical Library
- Health Information
- Body Guide
- Multimedia Encyclopedia
- In-Depth Health Reports
- Complementary & Alternative Medicine
- Drug Information Center
- Drug Interactions
- Wellness Tools
- Today's Medical News
- Pregnancy Health Center
- Recursos EspaÃ±oles De la Salud
- Enciclopedia Multimedia
- Centro de Information sobre el Embarazo
Tardive dyskinesia is a disorder that involves involuntary movements, especially of the lower face. Tardive means "delayed" and dyskinesia means "abnormal movement."
Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. Most often, it occurs when you take the medication for many months or years, but in some cases it can occur after you take them for as little as 6 weeks.
The drugs that most commonly cause this disorder are older antipsychotic drugs, including:
Other drugs, similar to these antipsychotic drugs, that can cause tardive dyskinesia include:
- Flunarizine (Sibelium)
Newer antipsychotic drugs seem less likely to cause tardive dyskinesia, but they are not entirely without risk.
- Facial grimacing
- Finger movement
- Jaw swinging
- Repetitive chewing
- Tongue thrusting
If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the antipsychotic drugs are stopped, the involuntary movements may become permanent and in some cases may become significantly worse.
Kompoliti K, Horn SS, eds. Drug-induced and iatrogenic neurological disorders. In: Goetz CG, ed. Textbook of Clinical Neurology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 55.
Lang A. Other movement disorders. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier;2007:chap 434.
Reviewed By: Luc Jasmin, MD, PhD, Department of Neurosurgery at Cedars-Sinai Medical Center, Los Angeles, and Department of Anatomy at UCSF, San Francisco, CA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.